Hello Doctor, I am lactose intolerant and was about to start taking Propecia when I noticed that it has lactase as an inactive ingredient. And that Merck cant recommend it if you are allergic to “anything” in the drug.
From my understanding, a lot of drugs seem to use lactose monohydrate as a “filler”…but I am trying to evaluate how big a deal it could be. I obviously still eat dairy in every day life (I just take Lactaid with it)…if I dont it gives me stomach aches, but its not like a gluton alergy where you cannot have any period.
In either case, I have not found to many articles about people having serious problems with this, and with the very high numbers of people that are lactose intolerant, it seems like it wouldnt be an issue (especially since it is just an enzyme deficiency). Its easy to say “your alergic to something” so we cant recommend it…but this is basically my only option, and I dont want to just write it off…what do you suggest?
I would (under a doctor’s guidance) give the drug a reasonable course and see if you have GI problems caused by the medication. I’ve got plenty of patients with lactose issues that haven’t reported any problems from the daily Propecia, but I suppose it can depend on how sensitive you are to it.